West Virginia, 2004

Hail and Damaging Wind in West Virginia, December 10, 2004

December 10, 2004 · NWS RLX · 2 events in 2 counties and zones

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 10, 10:30 AM EST, 0 minutes earlier.

Area forecast discussion, Dec 10, 10:30 AM EST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
1030 AM EST FRI DEC 10 2004

.SHORT TERM (REST OF TODAY)...

CURRENT FORECAST ON TRACK WITH VERY LITTLE CHANGE. SEVERAL SHORT
WAVES ROTATING AROUND DEVELOPING UPPER LOW OVER THE UPPER MIDWEST
WILL KEEP CONVECTION IN OUR AREA LIKELY THROUGH THE DAY. ENOUGH
BREAKS SEEN IN CLOUDS TO REACH EXPECTED MAX TEMPS THIS AFTERNOON.
&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 715 AM EST FRI DEC 10 2004

SHORT TERM...

QUICK UPDATE TO INCREASE POPS FASTER FROM THE SOUTHWEST BASED ON
BATCH OF SHOWERS DEVELOPING NEAR APPROACHING SURFACE LOW.

AVIATION...

LOW LEVEL MOISTURE IN PLACE WITH LARGE BUT POORLY DEFINED LOW
PRESSURE SYSTEM OVER AND WEST OF THE AREA TODAY WILL EQUATE TO LIGHT
FLOW WITH HIGHLY VARIABLE CONDITIONS RANGING ALMOST THE ENTIRE
SPECTRUM OF FLYING CONDITIONS.  CODED MOSTLY IFR TO MVFR WITH SOME
VFR TODAY.

SHOWERS WERE BEGINNING TO BECOME MORE NUMEROUS EARLY THIS MORNING AS
THE CENTER OF THE SURFACE LOW APPROACHED THE AREA.  THIS TREND WILL
CONTINUE THIS MORNING AS THE LOW ACTUALLY MOVES INTO THE AREA.  A
POOL OF COLD AIR ALOFT MAY TRIGGER INSTABILITY SHOWERS THIS
AFTERNOON.  SOME THUNDER ALONG WITH SMALL HAIL ARE NOT OUT OF THE
QUESTION.  THE SURFACE COLD FRONT TRAILING SOUTH FROM THE LOW
CROSSING THE AREA...AND THE LOW ITSELF...WILL PROVIDE SOME FOCUS
FOR SHOWER DEVELOPMENT.

LATER TONIGHT...WESTERLY FLOW WILL DEVELOP...BRINGING IN UPSLOPE LOW
CLOUDS IN ERNEST.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 350 AM EST FRI DEC 10 2004

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...

LAST SHORTWAVE TRAVERSES CWA SUNDAY NIGHT...HOWEVER DUE TO LIMITED
MOISTURE IT PASSES WITH LITTLE FANFARE.  BRIEF PERIOD OF
ANTICYCLONIC FLOW SUNDAY MAKING IT THE LAST MILD/ DRY DAY FOR A
WHILE.

STRONG COLD FRONT PASSES IN THE EARLY MORNING HOURS MONDAY WITH 40DM
H10-H8 THICKNESS FALLS FM 06Z MON TO 06Z TUES.  NOT A LOT OF
MOISTURE TO TAP...THEREFORE CONTINUED CHANCY POPS SUNDAY NIGHT AND
MONDAY.  RAIN QUICKLY CHANGES TO SNOW BY 12Z AREA WIDE UNDER H8
TEMPS OF -10C.

POCKETS OF ENERGY PASS MONDAY AND TUESDAY DURING THE DAYLIGHT HOURS
COMBINE THAT WITH UPSLOPE WINDS AND LLVL MOISTURE...INSERTED CHC
POPS FOR -SHSN AREA WIDE....HIGHEST EASTERN ZONES.  LULL IN THE
PRECIP FORECAST MONDAY NIGHT OUTSIDE THE MOUNTAINS WHERE UPSLOPE
CONDITIONS PERSIST TAPPING EVERY BIT OF AVAILABLE MOISTURE.

LONG WAVE PATTERN REMAINS UNCHANGED THROUGH MIDWEEK AS WESTERN
CONUS RIDGE MAINTAINS STRENGTH ALLOWING COLD AIR FROM CANADA TO
SPILL INTO THE OH VALLEY.  BIT OF WARMING HINTED AT THURSDAY AS BL
TEMPS RECOVER TO -6C...NONETHELESS BELOW NORMAL TEMPS FCST ALL WEEK.

EXPECTING LITTLE IF ANY RECOVERY IN TEMPERATURES MONDAY WITH CAA
DURING THE DAY.  PRESENT HIGHS ARE BELOW GUIDANCE DAYS 3 THROUGH 5
AND THIS LINES UP WELL WITH 2M TEMPS.

POTENTIAL FOR PROLONG SNOW ACCUMULATION STILL IN THE CARDS FOR THE
MTNS SUNDAY NIGHT THROUGH WEDNESDAY.  LOWLANDS COULD SEE A SUGAR
COATING MONDAY UNDER A SNOW SHOWER...ALTHOUGH IT APPEARS SNOW WILL
BE HIT OR MISS...NORMALLY THE CASE WITH DCVA INDUCED PRECIPITATION.
ATMOSPHERE PRIMED WITH RH...TEMPS...AND OMEGA ALIGNING UP IN THE
PRIME SNOW GROWTH (DENDRITIC) LAYER...WHICH MAY LEAD TO MODERATE
BURSTS OF SNOW MON AND TUES.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
&&

SHORT TERM...JMV
Hazardous weather outlook, Dec 10, 4:36 AM EST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
436 AM EST FRI DEC 10 2004

WVZ038-046-047-111000-
POCAHONTAS WV-RANDOLPH WV-WEBSTER WV-
436 AM EST FRI DEC 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN MOUNTAINS OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

UPSLOPE SNOW SHOWERS ARE LIKELY SATURDAY.  AS TEMPERATURES FALL INTO
THE UPPER 20S ABOVE 3500 FEET...AS MUCH AS FOUR INCHES OF SNOW ARE
POSSIBLE THERE.  AN ADVISORY FOR SNOW WOULD BE NEEDED IF THIS
POTENTIAL CONTINUES TO HOLD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>037-039-040-111000-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-PUTNAM WV-RALEIGH WV-RITCHIE WV-
ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-
WAYNE WV-WIRT WV-WOOD WV-WYOMING WV-
436 AM EST FRI DEC 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TRM

In the hours before

Special weather statement, Dec 10, 9:29 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
929 AM EST FRI DEC 10 2004

KYZ105-WVZ005-101445-
LAWRENCE KY-WAYNE WV-
929 AM EST FRI DEC 10 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 929 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 5 MILES NORTHEAST OF LOUISA TO 5
MILES SOUTHEAST OF CHARLEY...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
  SIDNEY...RADNOR...KIAHSVILLE...DUNLOW...CENTERVILLE AND WAYNE.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THESE STORMS.  HAIL MAY BRIEFLY COVER THE GROUND UP TO AROUND 1 INCH.

15
Special weather statement, Dec 10, 10:04 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1004 AM EST FRI DEC 10 2004

WVZ006-013-024-025-101600-
CABELL WV-LINCOLN WV-LOGAN WV-MINGO WV-
1004 AM EST FRI DEC 10 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1004 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM BARBOURSVILLE TO 11 MILES SOUTHWEST OF
HARTS...OR FROM BARBOURSVILLE TO 9 MILES WEST OF MOUNT GAY...MOVING
EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
  SPURLOCKVILLE...RANGER...MUD...GILL...DEXTER AND WEST HAMLIN.

EXPECT SMALL HAIL...UP TO PEA SIZE...AND FREQUENT DANGEROUS
LIGHTNING IN THE PATH OF THESE STORMS.  WINDS COULD GUST UP TO 30
MPH.

15

The radar

The Charleston,WV radar (KRLX), 32 km away, was scanning. The volume nearest the first event began at 15:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
December 10, 10:30 AM EST
Where
Lincoln County, 1 mi E of Hamlin
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.283, -82.083

Trees were blown down across Routes 3 and 34.

Hail, Braxton

When
December 10, 12:25 PM EST
Where
Braxton County, Sutton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -80.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425953, 5425954.